Blogging with Parkinson's

A personal perspective on Young Onset Parkinson's

Hair Scare: Rasagiline (Azilect) and Hair Loss

4 Comments

Illustration by A. H. Watson: "I Come, Rapunzel!"

All drugs have their side effects. Some, like dopamine agonists, have side effects that are downright terrifying. Some, like rasagiline (brand name Azilect; “almost a vitamin”), have side effects that are rare or not really very scary.

I chanced upon mention of one of rasagiline’s known side effects in a thread on the Parkinson’s UK’s Web site. You can see the mention – and my reaction – on page 2.

I was somewhat perturbed by the fact that hair loss is a known side effect of rasagiline (a “less serious” side effect). Because, you see, I have noticed that I have been shedding a little more hair than usual of late. I had put it down to some seasonal shedding or moulting event – it is summer, after all (although you might be excused if you hadn’t noticed. The English summer this year has been cool even by local standards), but it still seemed to be more than usual…

The jury’s still out on what’s causing this shedding. It could be seasonal. It could be down to the drug. It could be a combination of the two.

Now, I have lots of hair on my head. Hairdressers often remark upon its thickness. So I haven’t got any bald patches or even any noticeable thinning; the thing that concerns me is that if this continues, even my head of hair may become noticeably depleted. And I’m secretly quite proud of my mop of straight, thick hair. You might not be able to tell – I don’t go to the hairdressers often enough, I have only the faintest idea of where my hairdryer is and I never style it (I gave up when it became apparent that it would just do what it wanted to do – which was usually hang straight down – regardless of any attempt to modify its behaviour). But I’ve become accustomed to it. And it’s not going grey, either, so there’s another point in its favour. I’ve never coloured it, either.

Nobody likes the idea of going bald, but at least if you’re male it is accepted as being something approaching normal. Women with alopecia often find it quite hard to accept. I suppose I could try the Sinead O’Connor look – I’ve occasionally wondered what shape my skull is – but I have a feeling that it won’t suit me.

Of course, if I stop taking rasagiline – and I won’t do that without taking advice from a professional (probably my Parkinson’s Nurse) – then the hair loss, if it is caused by the drug, should stop and my hair should regenerate at its usual rate. But I don’t particularly want to stop taking rasagiline. It seems to be working for me, for now, and then there’s the possibility that it might be neuroprotective – that is, it helps to slow the progression of the Parkinson’s. Perhaps. For now, I’m going to wait and see what happens. If my hair continues to desert me, and if it thins out too much, I’ll have to consider my options.

Advertisements

4 thoughts on “Hair Scare: Rasagiline (Azilect) and Hair Loss

  1. ive just tagged you on my blog – do you want to join in? I hope so!

  2. The hair scare seems to be over for me at present. I’m not experiencing an exceptional amount of hair loss any more. Quite a few of my friends (without PD) also noted a significant amount of hair falling out towards the end of this summer. I suspect that it was a summer moulting thing, possibly with a contributory factor from this year’s weather in the UK (um, lack of summer in summer), although I’m not discounting a magnifying effect from the rasagiline.

  3. My hair has gone from a full, thick and lush main to limp and fine. I shed three hands full of hair each time I shampoo or brush. I have had to stop the Azilect and start Rogaine. My eyebrows are thickening but my hair continues to thin on a daily basis. I can run my fingers through it and have a handful. Hoping this will stop soon with the discontinuation of Azilect.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s